Severe co-trimoxazole-induced hypoglycaemia in a patient with microscopic polyangiitis
- 1Whiston Hospital, Liverpool, UK
- 2Department of Nephrology, Royal Liverpool and Broadgreen University Hospitals NHS Trust, Liverpool, UK
- 3Wirral University Teaching Hospital NHS Foundation Trust, Wirral, UK
- Correspondence to Dr Thomas Edward Conley,
- Accepted 3 March 2017
- Published 16 March 2017
A 69-year-old man presented to the emergency department with lower respiratory tract infection and febrile neutropaenia. He was recently discharged following a 50-day hospital stay with newly diagnosed microscopic polyangiitis, complicated by pulmonary haemorrhage and severe renal dysfunction requiring renal replacement therapy, plasma exchange and immunosuppression (cyclophosphamide and methylprednisolone). High risk of pneumocystis pneumonia (PCP) led to an escalation in treatment from prophylactic to therapeutic oral co-trimoxazole, alongside broad-spectrum antibiotics. The patient suffered from severe and protracted hypoglycaemia, complicated by a tonic–clonic seizure 7 days after escalation to therapeutic co-trimoxazole. Endogenous hyperinsulinaemia was confirmed and was attributed to co-trimoxazole use. Hypoglycaemia resolved 48 hours after discontinuation of co-trimoxazole. PCP testing on bronchoalveolar lavage was negative. Owing to the prescription of heavy immunosuppression in patients with vasculitis and the subsequent risk of PCP warranting co-trimoxazole prophylaxis, we believe that the risk of hypoglycaemia should be highlighted.
Contributors TEC and AM were involved in design of work, and literature search and data collection. TEC was involved in drafting the article. AM and NN were involved in critical revisions of the article. AM was involved in final approval of the article to be submitted.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.